Ask an expert
Question

11 May 2004

Epilepsy-anti depressants
Dear CS
My mom has been an epiletic since the age of 6yrs. She is now 73 years old. The medication she has been on is Tegretol 200mg 3x per day & Epanutin 3 Capsules at night. Lately she has not been well & has been getting panic attacks which has led to dizziness, loss of appetite, memory loss, changes in sleep patterns & feeling tired most of the time. We have taken her to see a GP as well as a psychiatrist who has prescribed Fluoxetine 1 per day & also Oxazepemam 1 at night. What I would like to know is whether it is safe to give her the anti depressant with the epilepsy medication?, and also how long she should be taking the anti depressants?. How long before we see a change in behaviour? Is she suffering from depression or is it her epilepsy which is causing her illness?.
Answer 409 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Morning, Jasika,
it would be the psychiatrist's duty, and the GP's, to fully evaluate her physical condition, which is probably part of the problem anyway, and to take fully into account any possible drug interactions, before making the prescription. They would not have given you that prescription unless they were certain that the combinaton would be safe for her, and I don't see a reason to expect problems. In fact, in treating Bipolar Disorder, it is quite common to use both antidepressants and anti-epileptic medications in combination, with good results.
Your questions really need to be adressed to the psychiatrist involved ( who, in the case of a forgetful old lady, ought to have explained the situation fully also to you, her daughter. ) as only he/she has had the advantage of knowing all the details and having personally assessed her.
generally, if one needs to be on an antidepressant at all, one needs to remain on it for at least 9 months or so, and it takes 2 to 4 weks for the benefits to be fully clear, though you may notice some improvements earlier.
If she's had epilepsy for nearly 70 years without it having caused this type of problem before now, it is probable that these new problems are due to the depression, rather than to the epilepsy.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.